Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Wichita, KS

June 21, 2020Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 1:01 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 1:01 PM CDT (18:01 UTC)
Expired
Jun 21, 2020, 2:00 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:07 PM CDTTSTM WND DMG8 N Ellsworth, KSREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Jun 21, 1:40 PM CDTTSTM WND GST 672 S Ellsworth, KSALSO CAN SEE A RAPIDLY ROTATING WALL CLOUD TO HIS NORTHWEST FROM THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KICT 211801
SVRICT
KSC053-105-211900-
/O.NEW.KICT.SV.W.0075.200621T1801Z-200621T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
101 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Lincoln County in central Kansas...
  Northern Ellsworth County in central Kansas...

* Until 200 PM CDT.

* At 101 PM CDT, a severe thunderstorm was located 10 miles south of
  Lincoln, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Kanopolis, Lincoln, Sylvan Grove, Beverly, Westfall and
  Ellsworth Airport.

This includes Interstate 70 between Mile Markers 207 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9793 3867 9846 3900 9847 3909 9793
TIME...MOT...LOC 1801Z 310DEG 25KT 3890 9819 

HAIL...1.50IN
WIND...60MPH
 
$$

VAUGHAN
1 follow-up statement
347 
WWUS53 KICT 211818
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
118 PM CDT Sun Jun 21 2020

KSC053-105-211900-
/O.CON.KICT.SV.W.0075.000000T0000Z-200621T1900Z/
Lincoln KS-Ellsworth KS-
118 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN LINCOLN AND NORTHERN ELLSWORTH COUNTIES...

At 118 PM CDT, a severe thunderstorm was located 8 miles north of
Kanopolis, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Kanopolis, Lincoln, Sylvan Grove, Beverly, Westfall and
Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9793 3867 9846 3900 9847 3909 9793
TIME...MOT...LOC 1818Z 314DEG 22KT 3883 9810 

HAIL...1.50IN
WIND...60MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:45 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 21, 12:45 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1245 PM CDT Sun Jun 21 2020

.SHORT TERM...(Today through Monday night)
Issued at 321 AM CDT Sun Jun 21 2020

*Enhanced Risk of Severe Weather this Afternoon through Tonight*

Early this morning, broad cyclonic flow aloft resides across the
central US. Meanwhile, a modest upper jet is pushing into the NRN
Rockies. Water vapor reveals several shortwaves and MCVs embedded
within the W/NW flow aloft. One wave, and associated mid-level
jet max, is moving across the Central Plains (as of 3 am), and
appears to be maintaining ongoing convective clusters from NE
south into OK. Thinking these storms will shift south and east
away from central/southern KS by sunrise as the upper wave moves
into the Mid-MS Valley region, leading to a bit more subsidence.

In the wake of that wave, the focus will shift back to the upper
jet, and associated s/w, currently moving through the NRN Rockies.
The jet, while modest (40-60kt), will shift southeast, with the exit
region overspreading a moistening and destabilizing warm sector
across the Central Plains. The warm sector should be characterized
by mid 60s to low 70s dewpoints beneath steep mid- level lapse rates
(7-8 C/km), yielding MLCAPE values as high as 2000- 4000 j/kg by mid
to late afternoon. While modest, increasing mid/upper flow veering
with height should support effective shear values of 30-40kt, which
will be more than adequate for storm organization.

At the SFC, a pair of lows will shift east off the High Plains, and
cross KS during the afternoon/evening hours. One will move along the
KS/NE state line and the other across SRN KS. Increasing low-level
convergence in the vicinity of those SFC lows, and associated
frontal/outflow boundaries, should prove more than adequate for
convective initiation, especially with the added lift from the
approaching jet.

The question, then, is when and where will initiation occur. The GFS
is the quickest to erode the cap, while the NAM is a bit slower.
Given the sources of lift present, I wouldn't be surprised if
convection develops a bit more in line with the GFS' timing, even if
the cap hasn't fully eroded yet. With deep layer shear oriented
more perpendicular to the SFC trough/dryline (forecast to advance
east through WRN KS), thinking initial development will be
discrete/semi-discrete. With increased forcing over time and the
likelihood of cell mergers, convection should grow upscale into
one or more severe MCS'. Additionally, a diffuse west to east
SFC/outflow boundary may reside across KS. Should that be
present, deep layer shear would be more parallel to it, adding to
the upscale growth potential. It's possible there will be one
large MCS, but I can't rule out two separate clusters (one focused
near each SFC low). Even if initially separate, there may be a
larger merger/complex with time by the time storms reach SRN
KS/NRN OK.

Even though the flow aloft will be modest, the NWerly component
should allow for decent veering with height. That plus adequate
shear/instability should allow supercell structures to develop.
Even after upscale growth, effective SRH will increase markedly
(perhaps as high as 150-300 m2/s2) as a 35-45kt LLJ kicks in.
Moderate to strong instability combined with the potential for
rotating updrafts suggests 2"+ hail is a possibility, especially
with the initially- discrete storms. Would not be surprised to see
some hail up to baseball size out of those initial storms. The
greatest threat of very large hail looks to be west of I-135.
With time, the threat should markedly shift towards damaging wind
(perhaps as high as 75 mph), and occasional large hail. Still
could see some very large hail with any supercell structures
embedded within the MCS, but perhaps not as big as with the
initial storms. Of note, a modest mid- level jet punching into the
backside of the MCS should act to enhance the wind potential.
This event has the potential to produce numerous 60-75 mph gusts.

While the primary threat looks to be large/very large hail and
strong, damaging wind gusts, I don't want to completely rule out a
low-end tornado threat. Thinking higher LCLs will probably be a
limiting factor early in the event as storms form in a deeper-mixed
airmass. That said, strong updrafts/enhanced stretching in the
strongly unstable airmass may allow some a brief, higher-based tornado
to develop. As the LLJ develops during the evening, increasing
low- level moisture should lead to lower LCLs and enhanced low-
level shear. By that point, storms will probably be growing
upscale. Thinking the tornado threat will be over a smaller
window, as SPC mentioned, and perhaps focused with any vortices
embedded within the MCS.

As is often the case, many events carry some caveats. Despite some
festering convection this morning (central KS and SRN KS into NRN
OK), and lingering cloudcover, the expectation is that this will
not have a significant impact on destabilization this afternoon.
If anything, it may lay down a boundary or two that could be key
in initiation/storm hazards. Lastly, there is still some potential
that if storms form early enough in WRN KS, that a pronounced
southward movement could lead to only parts of our area seeing
severe weather. Stay tuned for updates through the event.

Models suggest some renewed convection is possible Monday, but
this will be highly dependent on what, if any, recovery can occur
after tonight's convection. Given the potential for an expansive
area of storms tonight, recovery seems more in question. Should
sufficient recovery occur, a low-end severe threat may
materialize.

Martin

.LONG TERM...(Tuesday through Saturday)
Issued at 321 AM CDT Sun Jun 21 2020

Still expecting an active W/NW flow regime aloft, especially mid to
late week as moisture and instability return north in the wake of
the next 2 days of convection. Given the forecast shear/instability,
and the favorable pattern aloft, strong to severe storms will be
possible once again.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jun 21 2020

Extremely challenging aviation forecast with persistent ongoing
storms in central KS. These have not be reflected in models, and
lends considerable uncertainty on timing/track of storms later
this afternoon/evening. Given instability across the area, would
expect storms to affect all sites at some point. Overall thinking
is that these storms may not die and continue a slow upscale
growth to the south. The alternative scenario is these storms
eventually dwindle with renewed second round developing later this
afternoon/evening. Anticipate VFR outside of storms. -Howerton

&&

.HYDROLOGY...
Issued at 321 AM CDT Sun Jun 21 2020

Over the next 24-48 hours, the greatest threat of river/flash
flooding will reside along/west of I-35 (where the higher rainfall
amounts over the past 2 days have been). Still not convinced we'll
see additional convection on Monday, but if we do, it would add to
the flooding threat, especially for areas that see the highest
rainfall totals through tonight. Additional rounds of
thunderstorms are possible mid to late-week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  67  88  64 /  10  90  30  40
Hutchinson      92  65  86  62 /  20  90  20  30
Newton          91  65  85  63 /  20  90  30  40
ElDorado        89  65  85  63 /  10  90  30  40
Winfield-KWLD   90  66  86  65 /  10  80  30  50
Russell         93  63  87  60 /  60  80  20  30
Great Bend      93  63  87  60 /  50  90  10  30
Salina          93  64  87  62 /  30  90  20  30
McPherson       91  64  86  61 /  30  90  20  30
Coffeyville     89  67  85  66 /  10  90  40  50
Chanute         89  67  85  65 /  10  90  40  50
Iola            89  67  85  65 /  10  80  40  50
Parsons-KPPF    89  67  85  66 /  10  90  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...PJH
HYDROLOGY...RM
Hazardous weather outlook, Jun 21, 4:09 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 AM CDT Sun Jun 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will impact central Kansas early this
morning. At this time, severe weather is not anticipated this
morning.

The threat of severe weather will increase this afternoon and
evening, first across central and south-central Kansas, then
potentially reaching southeast Kansas tonight. The primary hazards
will be hail up to baseball size and wind gusts of 60-75 mph. A
brief tornado cannot be ruled out, mainly central and south-central
Kansas.

Minor river and flash flooding will be possible through tonight,
mainly west of I-35.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of thunderstorms, some strong to severe, will be
possible Monday and again mid to late week.

Minor river flooding may linger into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely this afternoon through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Local storm report, Jun 21, 10:27 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             LUCAS                   39.06N 98.54W
06/21/2020  M1.00 INCH       RUSSELL            KS   PUBLIC

            DELAYED REPORT...BRIEF QUARTER SIZE HAIL AND
            THEN MOSTLY DIME SIZE HAIL FOR ABOUT 3
            MINUTES.

&&

TAV
Special weather statement, Jun 21, 12:03 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1203 PM CDT Sun Jun 21 2020

KSZ033-211730-
Lincoln KS-
1203 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 1230 PM CDT.

* At 1201 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 11 miles north of
  Lincoln...moving northeast at 25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.

LAT...LON 3922 9793 3902 9793 3894 9808 3899 9848
      3922 9849
TIME...MOT...LOC 1703Z 245DEG 23KT 3920 9819

VAUGHAN
Local storm report, Jun 21, 12:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             4 S LINCOLN             38.99N 98.15W
06/21/2020  M1.50 INCH       LINCOLN            KS   LAW ENFORCEMENT

            A LOT OF PING PONG BALL SIZE HAIL AT IRON
            DRIVE SOUTH OF LINCOLN.

&&

TAV
Local storm report, Jun 21, 12:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 S SYLVAN GROVE        39.00N 98.39W
06/21/2020  M1.50 INCH       LINCOLN            KS   TRAINED SPOTTER

            LARGE AMOUNT OF PING PONG BALL SIZE HAIL.

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:48 PM CDTRiver Flood WarningICTReno, Rice24 hr
Jun 21, 1:02 AM CDTSpecial Weather StatementICTHarper58 min
Jun 21, 2:03 AM CDTSpecial Weather StatementICTHarper, Sumner57 min
Jun 21, 2:11 AM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min
Jun 21, 2:40 AM CDTSpecial Weather StatementICTKingman35 min
Jun 21, 3:08 AM CDTSpecial Weather StatementICTHarper, Sumner67 min
Jun 21, 5:07 AM CDTSpecial Weather StatementICTBarton, Russell53 min
Jun 21, 12:03 PM CDTSpecial Weather StatementICTLincoln27 min
Jun 21, 12:17 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jun 21, 1:34 PM CDTTornado WarningICTEllsworth21 min
Jun 21, 1:42 PM CDTSevere Thunderstorm WarningICTLincoln, Russell63 min
Jun 21, 1:43 PM CDTSevere Thunderstorm WarningICTSaline32 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell, Saline59 min
Jun 21, 2:06 PM CDTSpecial Weather StatementICTRussell24 min
Jun 21, 2:13 PM CDTAreal Flood WarningICTEllsworth, Lincoln6 hr
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Jun 21, 2:59 PM CDTFlash Flood WarningICTEllsworth4 hr
Jun 21, 3:01 PM CDTSpecial Weather StatementICTEllsworth29 min
Jun 21, 3:05 PM CDTAreal Flood WarningICTRussell18 hr
Jun 21, 3:31 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Jun 21, 3:47 PM CDTSpecial Weather StatementICTRussell28 min
Jun 21, 4:25 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice16 hr
Jun 21, 4:30 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice30 min
Jun 21, 4:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell57 min
Jun 21, 5:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell56 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningICTBarton, Kingman, McPherson, Reno, Rice, Sedgwick93 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.